Doctors have reported the case of a man whose fingers turned blue, following a history of heavy cannabis use. His condition, cannabis arteritis, is a very rare but sometimes serious side-effect of heavy consumption of the drug.
The 49-year-old man, described as "otherwise healthy" in a case report published in the Annals of Emergency Medicine, showed up at the emergency department of Boston Medical Center with blue-colored fingertips (images in original paper), plus ulcers on his digits. For the previous six weeks, he had experienced intermittent painful breakdowns in the skin on his fingers. Upon performing an exam, he was found to have an inadequate blood supply to his hands.
A medical history taken from the patient quickly revealed the cause. He had "a history of heavy marijuana smoking" with no tobacco use, and was diagnosed with cannabis arteritis. This is an incredibly rare vascular disease that can cause necrosis (dead tissue), usually in lower appendages. To put into context how rare the condition is, only around 50 confirmed cases were published in the medical literature between 1960 and 2008, largely in younger male patients.
Though the low prevalence of cases has left the precise mechanism of the condition unsettled, in rat studies it has been shown that delta8- and delta9-tetrahydrocannabinol (THC), found in cannabis, can act as peripheral vasoconstrictors. Where cannabis is mixed with tobacco, arsenic could also be a factor
As painful and alarming as the condition can surely be for patients, treatment is relatively simple as long as the necrosis has not progressed too far.
"Treatment consists of smoking cessation, which is the only definitive way to halt disease progression and avoid amputation," the authors wrote in their paper. "Without discontinuation, amputation rates may be as high as 40%."